Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The formation of the dead core in parabolic reaction-diffusion problems

Authors: Catherine Bandle and Ivar Stakgold
Journal: Trans. Amer. Math. Soc. 286 (1984), 275-293
MSC: Primary 35K57; Secondary 35B40
MathSciNet review: 756040
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For some nonlinear parabolic problems of reaction-diffusion, a region of zero reactant concentration may be formed in finite time. Conditions are formulated for the existence of such a dead core and estimates for its time of onset are also given. These results complement previous ones that dealt with the stationary (elliptic) problem.

References [Enhancements On Off] (What's this?)

  • [Ar] R. Aris, The mathematical theory of diffusion and reaction in permeable catalysts, Clarendon Press, Oxford, 1975.
  • [Ba] C. Bandle, Isoperimetric inequalities and applications, Pitman, New York, 1980. MR 572958 (81e:35095)
  • [Ba-Sp-St] C. Bandle, R. P. Sperb and I. Stakgold, Diffusion-reaction with monotone kinetics, Nonlinear Anal. 8 (1984), 321-333. MR 739663 (85k:35085)
  • [De-He] J. Deuel and P. Hess, Nonlinear parabolic boundary value problems with upper and lower solutions, Israel J. Math. 29 (1978), 92-104. MR 492636 (80a:35010)
  • [Di-He, 1] J. Diaz and J. Hernandez, On the existence of a free boundary for a class of reaction-diffusion systems, SIAM J. Math. Anal. (to appear). MR 747428 (85k:35087)
  • [Di-He, 2] -, Some results on the existence of free boundaries for parabolic reaction-diffusion systems, Proc. Fifth Internat. Conference on Trends in Theory and Practice of Nonlinear Differential Equations, Dekker, New York, 1984. MR 741498 (85f:35196)
  • [Fr-Ph] A. Friedman and D. Phillips, The free boundary of a semilinear elliptic equation, Trans. Amer. Math. Soc. 282 (1984), 153-182. MR 728708 (85d:35042)
  • [Hi-Pr] G. N. Hile and M. H. Protter, Gradient bounds for weakly coupled nonlinear elliptic systems, Applicable Anal. 16 (1983), 51-70. MR 705345 (84j:35068)
  • [Ka] S. Kaplan, On the growth of solutions of quasi-linear parabolic equations, Comm. Pure Appl. Math. 16 (1963), 305-330. MR 0160044 (28:3258)
  • [Pa-St] L. E. Payne and I. Stakgold, Nonlinear problems in nuclear reactor analysis, Nonlinear Problems in the Physical Sciences and Biology, Lecture Notes in Math., vol. 322, Springer-Verlag, Berlin and New York, 1973, pp. 298-307.
  • [Pr-We] M. H. Protter and H. Weinberger, Maximum principles in differential equations, Prentice-Hall, Englewood Cliffs, N.J., 1967. MR 0219861 (36:2935)
  • [St] I. Stakgold, Estimates for some free boundary value problems, (Proc. Conf. Ordinary and Partial Differential Equations), Lecture Notes in Math., vol. 846, Springer-Verlag, Berlin and New York, 1981, pp. 333-346. MR 610658 (82f:35189)
  • [Ta] G. Talenti, Elliptic equations and rearrangements, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 3 (1976), 697-718. MR 0601601 (58:29170)
  • [Tr] F. Treves, Basic linear partial differential equations, Academic Press, New York, 1975. MR 0447753 (56:6063)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K57, 35B40

Retrieve articles in all journals with MSC: 35K57, 35B40

Additional Information

Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society